The CDC has just sent over this digital press kit on the fungal meningitis outbreak, but why should it be only for the press? Just this weekend, I heard about a Boston-area man who'd had one of the steroid injections implicated in the outbreak and was now vomiting; then word arrived that the first New England cases had been reported, in New Hampshire. The fungus can apparently incubate for weeks; it will be quite a while before patients who got the injections can rest easy.
So for anyone out there who's concerned, the CDC offers a cornucopia of official resources, including the numbers of the contaminated lots and guidance for both patients and doctors. A couple of updates: The CDC posted a bulletin yesterday that it is not recommending any preventive treatment for patients who were exposed but are showing no symptoms. And here, also from yesterday, is "What should physicians be doing?" In brief, they should check if they used any of the contaminated lots, contact patients who'd been exposed, and, if they have symptoms, refer them for diagnostic procedures.
They'll be posting updates and so will we, but for now, the basics are here:
Patients who believe they might have received a potentially contaminated medication should contact the physician who performed their procedure to find out if their medication was from one of the three lots.
Patients who received a potentially contaminated medication should seek medical attention if they have any symptoms.
Patients need to remain vigilant for onset of symptomsbecause fungal infections can be slow to develop. Typically in this outbreak, symptoms have appeared 1 to 4 weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported. Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. For more information, see updated Patient Guidance.
This program aired on October 15, 2012. The audio for this program is not available.